The Dangerous, Uncomfortable Effect of Too Much Nutmeg
Consuming too much can lead to hospitalizations
By Matt Cantor,  Newser User
Posted Nov 26, 2014 11:10 AM CST
Updated Nov 30, 2014 2:25 PM CST
A sprinkling of nutmeg on your eggnog is OK.   (AP Photo/Matthew Mead)

(Newser) – A dusting of nutmeg on your eggnog won't send you to the hospital—but a couple of tablespoons of the stuff might lead to a very unhappy experience. Nutmeg has long been known to have some dangerous effects. It was believed to be poisonous enough to induce abortions in the Middle Ages, the New York Times reports, and some young people are known to abuse it today. There's a history behind such use, the Atlantic has pointed out: Nutmeg's effects on the mind have been acknowledged since the 12th century. The spice contains two chemicals, myristicin and safrole, that are used in various illegal synthetic drugs. Knowing that, "a junior chemist" consuming the spice "might think that you are going to end up with a similar effect," says an expert.

What that junior chemist could find, however, is that taking too much of the spice leads to what feels like a drawn-out hangover, complete with nausea and dizziness, a toxicologist tells the Times. The spice can also lead to heart and nervous system issues, ABC News reported in 2010. A review of poison-control data over a period of 11 years in Illinois surfaced 32 incidents of nutmeg poisoning, 15 of them intentional and a third of those involving a blend of nutmeg and drugs. One person required a ventilator after the poisoning. None, however, died. But it's so unpleasant, experts told ABC, that after trying it once, most users don't sample it a second time. (It all sounds a little bit like the "Cinnamon Challenge.")
 

My Take on This Story
Show results without voting  |  
11%
49%
2%
3%
23%
12%